Alabama, 2013Flash Flooding and Hail in Alabama, April 17, 2013
April 17, 2013 · NWS BMX · 4 events in 2 counties and zones
High pressure aloft and at the surface resulted in warm temperatures and high surface instability on Wednesday, April 17th. Southeasterly flow around the surface high anchored to the east of Central Alabama resulted in orographic lift along the southern Appalachians and isolated severe storms in northeast Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft and at the surface resulted in warm temperatures and high surface instability on Wednesday, April 17th. Southeasterly flow around the surface high anchored to the east of Central Alabama resulted in orographic lift along the southern Appalachians and isolated severe storms in northeast Central Alabama. Slow storm motions due to little flow aloft caused isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 17, 11:50 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Apr 17, 11:50 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT WED APR 17 2013
.UPDATE...
AVIATION DISCUSSION.
&&
.DISCUSSION...
HIGH CLOUDS STREAMING ACROSS THE AREA HAVE PREVENTED A WIDESPREAD
CU FIELD FROM DEVELOPING THIS MORNING. EXPECT THAT TO CHANGE OVER THE
NEXT COUPLE HOURS AS SURFACE TEMPS CONTINUE TO WARM AND AN UPPER
LEVEL IMPULSE CROSSES NORTHWEST ALABAMA. CURRENT TEMPS IN THE MID
TO UPPER 70S WILL CLIMB IN TO THE MID 80S. THE UPPER LEVEL IMPULSE
WILL HELP KICK OFF A FEW SHOWERS AND POSSIBLY A THUNDERSTORM THIS
AFTERNOON...ALTHOUGH COVERAGE IS EXPECTED TO BE SIMILAR TO
YESTERDAY AND MOST LOCATIONS WILL REMAIN DRY.
MADE TWEAKS TO HOURLY TRENDS AND MINOR CHANGES TO HIGHS THIS
AFTERNOON. INCREASED POPS TO SLIGHT CHANCE WORDING ACROSS THE WEST
PER NEAR TERM MODEL GUIDANCE. BEST CHANCES REMAIN ACROSS THE
NORTHEAST.
14
&&
.AVIATION...
18Z TAF DISCUSSION.
BASED ON PERSISTENCE OVER THE LAST COUPLE DAYS...HAVE KEPT VFR
CONDITIONS IN THROUGH THE TAF PERIOD. MODEL GUIDANCE HAS OVERDONE
LOWER CIGS AND VIS THE PAST SEVERAL NIGHTS...AND WITH THE MAIN
MOISTURE PLUME TO OUR WEST AND WARM TEMPERATURES
OVERNIGHT...CONFIDENCE AND CHANCES FOR ANY REDUCTIONS IN PREVAILING
VFR CONDITIONS REMAIN TOO LOW.
ISOLATED TO SCATTERED SHOWERS AND TS ARE POSSIBLE THIS
AFTERNOON...ESPECIALLY ACROSS THE NORTH. CHANCES AT ANY TERMINAL ARE
TOO LOW TO INCLUDE AT THIS TIME. WILL MONITOR DEVELOPMENT UPSTREAM
AND MAKE ADJUSTMENTS IF NEEDED. ACTIVITY WILL DIMINISH WITH SUNSET.
14
&&
.PREV DISCUSSION... /ISSUED 627 AM CDT WED APR 17 2013/
SHORT TERM...TODAY THROUGH FRIDAY.
TODAYS WEATHER SHOULD BE NEARLY IDENTICAL TO YESTERDAY WITH REGARD
TO TEMPERATURES. THE UPPER RIDGE WAS JUST TOO STRONG FOR
THUNDERSTORM DEVELOPMENT ON TUESDAY...BUT THE MODELS ARE SHOWING
A WEAKNESS IN THE UPPER RIDGE ACROSS NORTH ALABAMA TODAY WITH
ABOUT A 20 METER DROP IN 500MB HEIGHTS. THIS SHOULD ALLOW FOR MORE
CONVECTIVE DEVELOPMENT FOR AREAS NORTH OF I-20...ESPECIALLY THE
NORTHEAST COUNTIES. THE ACTIVITY WILL DIMINISH QUICKLY AFTER
SUNSET. A DIGGING UPPER TROF OVER THE ROCKY MOUNTAIN STATES WILL
PRODUCE A SURFACE LOW OVER OKLAHOMA TONIGHT. THE AMPLIFIED UPPER
FLOW PATTERN WILL CREATE A STRONGER RIDGE DOWNSTREAM AND KEEP A
LID ON CONVECTIVE DEVELOPMENT ACROSS CENTRAL ALABAMA DURING THE
DAY THURSDAY. THE SURFACE LOW WILL DEEPEN AND TRACK NORTHEAST
TOWARDS THE OHIO VALLEY REGION THURSDAY NIGHT A PUSH A STRONG COLD
FRONT ACROSS THE CENTRAL GULF STATES. AN INTENSE SQUALL LINE WILL
DEVELOP JUST AHEAD OF THE COLD FRONT. THE SQUALL LINE SHOULD ENTER
LAMAR AND MARION COUNTIES AROUND 2 AM FRIDAY AND BE NEAR THE I-65
CORRIDOR BY 6 AM FRIDAY. SHEAR PROFILES ARE VERY IMPRESSIVE WITH A
LOW LEVEL JET NEAR 50 KNOTS AND 0-1KM BULK SHEAR OF 40-50 KNOTS.
THIS WILL SUPPORT THE THREAT OF DAMAGING STRAIGHT-LINE WINDS
ASSOCIATED WITH BOW SEGMENTS ALONG THE QLCS. ISOLATED TORNADOES
ARE POSSIBLE AS MODIFIED FORECAST SOUNDINGS JUST AHEAD OF THE QLCS
SHOW SURFACE BASED CAPE VALUES OF 500-600 J/KG...WHICH SHOULD
SUPPORT SOME ROTATING UPDRAFTS. THE THREAT OF DISCRETE SUPERCELLS
AHEAD OF THE QLCS APPEARS LOW AT THIS TIME AS THE AIR MASS IS
CAPPED ALOFT. IT ALSO SEEMS LIKELY THAT THE QLCS WILL WEAKEN AS IT
PUSHES EASTWARD ACROSS ALABAMA. THE UPPER LEVEL FORCING DECREASES
AS THE UPSTREAM TROF BECOMES LESS AMPLIFIED. THE HIGHEST THREAT
FOR SEVERE STORMS WILL BE WEST OF I-65.
TEMPERATURES WILL QUICKLY FALL INTO THE 50S BEHIND THE COLD FRONT
..AND THEN SLOWLY RISE INTO THE LOWER TO MIDDLE 60S FRIDAY
AFTERNOON AS THE CLOUDS DECREASE. EVEN THOUGH THE FRONT WILL PUSH
OUT OF CENTRAL ALABAMA BY MID AFTERNOON FRIDAY...THE UPPER FLOW
REMAINS OUT OF THE SOUTHWEST AND THE DEEPER MOISTURE WILL HANG UP
ACROSS SOUTHEAST ALABAMA FRIDAY EVENING. THE RAIN SHOULD FINALLY
MOVE OUT OF THE SOUTHEAST COUNTIES BY 9 OR 10 PM FRIDAY.
58/ROSE
LONG TERM...SATURDAY THROUGH TUESDAY.
HIGH PRESSURE WILL BUILD INTO THE AREA THIS WEEKEND AND RESULT IN
COOL NIGHTS AND MILD AFTERNOONS. THE MODELS ARE INDICATING AN
INFLUX OF ATLANTIC MOISTURE SUNDAY NIGHT AND POSSIBLY A FEW
SHOWERS ON MONDAY. FOR NOW WILL SHOW AN INCREASE IN CLOUD COVER
FOR SUNDAY NIGHT AND MONDAY...BUT KEEP A RAIN FREE FORECAST.
ANOTHER STORM SYSTEM WILL MOVE INTO THE SOUTHERN PLAINS STATES BY
TUESDAY...AND THERE COULD BE A FEW THUNDERSTORMS AS FAR EAST AS
ALABAMA.
58/ROSE
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 84 63 82 57 63 / 30 10 10 60 80
ANNISTON 84 66 81 60 63 / 30 10 10 50 80
BIRMINGHAM 83 69 84 56 63 / 20 10 10 70 70
TUSCALOOSA 87 69 86 56 64 / 20 10 10 80 50
CALERA 84 69 83 57 63 / 20 10 10 60 70
AUBURN 83 65 83 66 66 / 10 10 10 20 80
MONTGOMERY 86 70 85 63 65 / 10 10 10 40 80
TROY 85 66 83 66 67 / 10 10 10 20 90
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 17, 12:18 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR WORDING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT WED APR 17 2013
ALZ011>015-017>050-181845-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
118 PM CDT WED APR 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND
ISOLATED TORNADOES LATE THURSDAY NIGHT THROUGH NOON FRIDAY.
THE HIGHEST THREAT FOR SEVERE WEATHER IS EXPECTED TO REMAIN
GENERALLY WEST OF INTERSTATE 65.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY LATE THURSDAY NIGHT AND FRIDAY.
In the hours before
Special weather statement, Apr 17, 12:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT WED APR 17 2013
ALZ019-027-171915-
CALHOUN AL-TALLADEGA AL-
150 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN TALLADEGA
AND SOUTHERN CALHOUN COUNTIES UNTIL 215 PM CDT...
AT 149 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OXFORD...MOVING EAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ANNISTON...
OXFORD LAKE...
OAK HILL...
DEARMANVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3361 8572 3360 8573 3360 8574 3355 8575
3356 8579 3353 8588 3359 8590 3364 8591
3370 8576 3361 8571
TIME...MOT...LOC 1850Z 253DEG 4KT 3360 8582
77/GLEASONSpecial weather statement, Apr 17, 1:25 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT WED APR 17 2013
ALZ019-027-172000-
CALHOUN AL-TALLADEGA AL-
225 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN TALLADEGA
AND SOUTHERN CALHOUN COUNTIES UNTIL 300 PM CDT...
AT 225 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR OXFORD LAKE...OR NEAR OXFORD...MOVING NORTHEAST AT
5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ANNISTON...
BLUE MOUNTAIN...
DEARMANVILLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3361 8572 3360 8573 3360 8574 3355 8575
3356 8579 3353 8588 3359 8591 3365 8593
3370 8587 3370 8576 3361 8571
TIME...MOT...LOC 1925Z 241DEG 4KT 3361 8582
77/GLEASONSpecial weather statement, Apr 17, 1:44 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT WED APR 17 2013
ALZ020-172015-
CHEROKEE AL-
244 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEROKEE COUNTY UNTIL 315
PM CDT...
AT 244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR FORNEY...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN CHEROKEE COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3423 8544 3415 8542 3408 8541 3406 8542
3409 8555 3424 8546
TIME...MOT...LOC 1943Z 232DEG 5KT 3412 8546
77/GLEASONSpecial weather statement, Apr 17, 1:59 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
259 PM CDT WED APR 17 2013
ALZ019-172030-
CALHOUN AL-
259 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN COUNTY UNTIL 330
PM CDT...
AT 259 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SAKS TO ANNISTON TO OXFORD
LAKE...AND MOVING NORTH AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SAKS...
ANNISTON...
FORT MCCLELLAN...
BLUE MOUNTAIN...
WEAVER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3379 8580 3368 8576 3362 8576 3359 8580
3359 8586 3371 8591 3377 8588
TIME...MOT...LOC 1959Z 188DEG 3KT 3372 8586 3367 8584
3361 8582
77/GLEASONSpecial weather statement, Apr 17, 2:15 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT WED APR 17 2013
ALZ020-172100-
CHEROKEE AL-
315 PM CDT WED APR 17 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 400 PM CDT...
AT 315 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PLEASANT GAP...OR 6 MILES NORTHEAST OF PIEDMONT...
MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FORNEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3412 8542 3399 8540 3396 8539 3395 8545
3395 8553 3401 8559 3408 8554 3413 8543
TIME...MOT...LOC 2015Z 232DEG 10KT 3399 8553
77/GLEASONFlash Flood, Calhoun
- When
- April 17, 2:15 PM CST to 4:45 PM CST
- Where
- Calhoun County, 1.79 mi NE of (Anb)anniston Calhou to 1.23 mi N of (Anb)anniston Calhou
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 33.598, -85.827
A slow moving isolated thunderstorm resulted in flash flooding in Oxford. Specifically, several roads became impassable when six to ten inches of flowing water crossed the roadways, including U.S. Highway 78 near Alabama Highway 21 and Friendship Rd near the Interstate 20 exit. Many cars became submerged and flood waters threatened several residences.
Hail, Cherokee
- When
- April 17, 2:38 PM CST
- Where
- Cherokee County, 0.25 mi NW of Spring Garden
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.973, -85.553
Hail, Cherokee
- When
- April 17, 2:42 PM CST
- Where
- Cherokee County, 1.5 mi SSE of Forney
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.060, -85.460
Flash Flood, Cherokee
- When
- April 17, 2:45 PM CST to 5:00 PM CST
- Where
- Cherokee County, 1.03 mi ENE of Centre to 0.74 mi WNW of Moshat
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.158, -85.665
A slow moving thunderstorm resulted in flash flooding in and around Centre. Water flowed across County Road 163, Park St, and Cedar Bluff Rd, making them impassable. Additionally, water rose and entered a house on Hardwood Drive off Alabama Highway 9.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, April 17 to 18, 20131 death · $119 million · EF0 · 29 events
- Tornadoes and Flash Flooding in Oklahoma, April 17 to 18, 20132 injured · $1.7 million · EF2 · 34 events
- Flash Flooding and Hail in Illinois, April 17 to 18, 20132 injured · $218 million · 1.25 in hail · 24 events
- Flooding in Michigan, April 17 to 23, 2013$88 million · 23 events
- Tornadoes and Flash Flooding in Missouri, April 17 to 18, 20131 death · EF1 · 24 events
- Tornadoes and Flash Flooding in Oklahoma, April 17, 2013$700,000 · EF1 · 60 events
- Flash Flooding and Flooding in Iowa, April 17 to 19, 2013$590,000 · 1 in hail · 51 events
- Flash Flooding and Flooding in Kentucky, April 17, 2013$2.0 million · 50 kt wind · 18 events
- Flash Flooding and Hail in Iowa, April 17 to 18, 2013$1.5 million · 1 in hail · 18 events
- Flash Flooding and Flooding in Illinois, April 17 to 18, 2013$1.0 million · 1 in hail · 23 events
- Flash Flooding in Georgia, April 17, 2013$350,000 · 2 events
- Flash Flood and Hail in Tennessee, April 17, 2013$28,000 · 1.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448455, 448448, 448449, 448459.